Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 56, NWS Topeka, KS

May 19, 2011Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 19, 2011, 6:35 PM CDT for Ottawa County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2011, 6:35 PM CDT (23:35 UTC)
Expired
May 19, 2011, 7:30 PM CDT
In force
55 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Ottawa County, KS

The radar

The Grand Island radar (KUEX), 132 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 7:19 PM CDTHAIL 0.754 Ene Ada, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 1:43 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-348 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

128 
WUUS53 KTOP 192335
SVRTOP
KSC143-200030-
/O.NEW.KTOP.SV.W.0056.110519T2335Z-110520T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT THU MAY 19 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 730 PM CDT

* AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF ADA...OR 18 MILES WEST OF MINNEAPOLIS...MOVING EAST AT 20
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  ADA...
  MINNEAPOLIS...
  DELPHOS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED
ACT QUICKLY AND MOVE TO A BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A 
BASEMENT. IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM 
WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3931 9793 3931 9771 3910 9765 3902 9793
      3930 9794
TIME...MOT...LOC 2335Z 250DEG 17KT 3918 9801
WIND...HAIL 60MPH 1.50IN

$$
2 follow-up statements
140 
WWUS53 KTOP 192355
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
655 PM CDT THU MAY 19 2011

KSC143-200030-
/O.CON.KTOP.SV.W.0056.000000T0000Z-110520T0030Z/
OTTAWA-
655 PM CDT THU MAY 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN OTTAWA COUNTY...

AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES WEST OF DELPHOS...OR 12 MILES NORTHWEST OF
MINNEAPOLIS...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
DELPHOS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED
ACT QUICKLY AND MOVE TO A BASEMENT OR SMALL INTERIOR ROOM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3931 9793 3931 9771 3920 9768 3904 9793
      3930 9794
TIME...MOT...LOC 2355Z 230DEG 30KT 3926 9785
WIND...HAIL 60MPH 1.00IN

$$
035 
WWUS53 KTOP 200007
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
707 PM CDT THU MAY 19 2011

KSC143-200030-
/O.CON.KTOP.SV.W.0056.000000T0000Z-110520T0030Z/
OTTAWA-
707 PM CDT THU MAY 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN OTTAWA COUNTY...

AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 3 MILES SOUTHWEST OF ADA...OR 12 MILES WEST OF MINNEAPOLIS...
MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
ADA AND DELPHOS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN 
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. 

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN IF YOU
ARE IN THE PATH OF THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A
BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3931 9793 3931 9771 3920 9768 3904 9793
      3930 9794
TIME...MOT...LOC 0007Z 233DEG 35KT 3913 9792
WIND...HAIL 60MPH 1.25IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:06 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 19, 3:06 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT THU MAY 19 2011

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...

AS OF MID AFTERNOON THURSDAY...A WARM FRONT EXTENDED FROM NEAR GREAT
BEND THROUGH PARSONS KANSAS AND WAS STEADILY LIFTING NORTHWARD IN
RESPONSE TO PRESSURE FALLS AND GRADUALLY CLEARING SKIES IMMEDIATELY
NORTH OF THE FRONT. A RATHER SHARP DRY LINE WAS EVIDENT ON SATELLITE
FROM NEAR HAYS KANSAS TO GAGE OKLAHOMA. THUNDERSTORMS HAD ALREADY
DEVELOPED OVER OKLAHOMA ALONG THE DRY LINE IN RESPONSE TO AN
ADVANCING SHORT WAVE TROUGH WITH THE EXPECTATION THAT THE TROUGH
WOULD INDUCE CONVECTIVE DEVELOPMENT INTO THE WARM SECTOR OVER
CENTRAL KANSAS PRIOR TO 21Z. THE WARM SECTOR OF THE SYSTEM WAS
RATHER UNSTABLE WITH LITTLE TO NO CAP AND STRONG DEEP LAYER SHEAR.
THIS WOULD BE A FAVORABLE ENVIRONMENT FOR DEVELOPMENT OF SUPERCELL
THUNDERSTORMS CAPABLE OF LARGE HAIL AND DAMAGING WINDS. LOW LEVEL
SHEAR AND MOISTURE PROFILES WERE ALSO SUPPORTIVE OF A TORNADO THREAT
IN THE WARM SECTOR AND NEAR/JUST NORTH OF THE WARM FRONT. NEAR TERM
HIGH RESOLUTION MODELS SUGGEST AT LEAST SOME POTENTIAL FOR
DEVELOPMENT WELL AHEAD OF THE DRY LINE...AND WHILE THIS APPEARS
POSSIBLE...THE AREA WITH THE GREATEST SEVERE THREAT WILL REMAIN WEST
OF A BELLEVILLE TO COUNCIL GROVE LINE THROUGH THE EVENING FOR THOSE
STORMS DEVELOPING ALONG THE DRY LINE AND MOVING NORTHEAST TO
INTERACT WITH THE SHALLOW WARM FRONT.

THE INITIAL WAVE OF CONVECTION OVER CENTRAL OKLAHOMA AND KANSAS WILL
LIKELY DEVELOP INTO ONE OR MORE CONVECTIVE COMPLEXES OVERNIGHT AND
SLOWLY MAKE ITS WAY ACROSS THE FORECAST AREA. MEANWHILE...ADDITIONAL
DEVELOPMENT IS POSSIBLE IN WESTERN AND CENTRAL KANSAS AGAIN
OVERNIGHT...WHICH WOULD ALSO EVENTUALLY MOVE INTO THE LOCAL FORECAST
AREA. THE TORNADO THREAT APPEARS TO QUICKLY WANE AFTER MID EVENING
BUT HAIL AND DAMAGING WINDS WILL REMAIN POSSIBLE ACROSS THE AREA
WITH OVERNIGHT CONVECTION. VERY HEAVY RAIN AND SOME FLOODING ISSUES
APPEAR TO BE A THREAT OVERNIGHT AS WELL GIVEN HIGH ENVIRONMENTAL
MOISTURE CONTENT AND SOME TRAINING POTENTIAL...PARTICULARLY IN
AREAS THAT RECEIVED SIGNIFICANT RAINFALL WEDNESDAY NIGHT.

AFTER MORNING CONVECTION...EXPECT REDEVELOPMENT OF STORMS FRIDAY
AFTERNOON AS THE WARM FRONT WILL REMAIN DRAPED ACROSS THE AREA AND
THE DRY LINE IS FORECAST TO SURGE A BIT INTO SOUTH CENTRAL KANSAS.
MODERATE INSTABILITY WILL BE PRESENT WITH 35 TO 40 KTS OF DEEP LAYER
SHEAR EXPECTED TO BE SUFFICIENT ONCE AGAIN FOR EMBEDDED SUPERCELL
DEVELOPMENT. ALL MODES OF SEVERE WEATHER APPEAR POSSIBLE DURING THE
AFTERNOON AND EVENING HOURS...ONCE AGAIN WITH AN ENHANCED FLOODING
POTENTIAL GIVEN MULTIPLE ROUNDS OF THUNDERSTORMS EXPECTED.

BARJENBRUCH

&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...

FOR THE NEXT SEVERAL DAYS CHANCES FOR THUNDERSTORMS WILL CONTINUE AS
MODELS INDICATE NUMEROUS SHORTWAVE TROUGHS THAT WILL KEEP THE
WEATHER ACTIVE OVER THE CENTRAL UNITED STATES. ON SATURDAY MODELS
INDICATE THAT THE MAIN UPPER LEVEL TROUGH WILL MOVE THROUGH THE CWA.
UPPER LEVEL DIVERGENCE ALONG WITH WARM AIR ADVECTION AND AMPLE
INSTABILITY SHOULD KEEP CHANCES FOR STRONG TO SEVERE STORMS
CONTINUING INTO SATURDAY. MODELS AGREE THAT THE UPPER LEVEL TROUGH
WILL MOVE THE NORTH AND EAST OF THE CWA. A BRIEF LULL IN
THUNDERSTORM ACTIVITY IS ANTICIPATED SUNDAY MORNING JUST BEFORE THE
NEXT SHORTWAVE ARRIVES SUNDAY AFTERNOON AND EVENING.

EARLY NEXT WEEK THE GFS AND EC SHOW A NUMBER OF SHORTWAVES THAT MOVE
THROUGH BUT DIFFER SLIGHTLY ON THE TIMING AND STRENGTH. BOTH AGREE A
SHORTWAVE TROUGH WILL MOVE THROUGH THE CENTRAL PLAINS AND LEAD TO
LEE CYCLOGENESIS ON MONDAY AND BRING A ROUND OF THUNDERSTORMS TO THE
AREA BUT DIFFER ON THE LOCATION OF THE LOW. THE GFS WANTS TO BRING A
FRONT THROUGH THE REGION ON TUESDAY AS A MORE IMPRESSIVE SHORTWAVE
PASSES TO THE SOUTH OF THE CWA ON WEDNESDAY. THE EC WANTS TO PUSH
THE SYSTEM THROUGH BUT BRINGS RETURN FLOW AND WARM AIR ADVECTION
BACK QUICKLY TO THE CENTRAL UNITED STATES. THE EC ALSO BRINGS AN
IMPRESSIVE SHORTWAVE ACROSS THE CENTRAL PLAINS THAT WOULD BE
FAVORABLE FOR SEVERE WEATHER ACROSS THE CWA. HAVE SIDED MORE WITH
THE EC IN THE FORECAST DUE TO ACTIVE PATTERN THAT THE CWA IS IN.

ANDERSON

&&

.AVIATION...

A VERY COMPLICATED TAF WILL START OFF WITH WIDESPREAD CIGS IN THE
900 TO 1100 FT RANGE. HAVE ALSO SEEN SCT TO BKN IFR CIG NEAR TOP
AND FOE SO HAVE IFR FORECAST FOR AT LEAST A BIT THIS AFTERNOON.
CLOUDS BREAKING UP TO THE SOUTH AND MAY SEE BKN MVFR LATE
AFTERNOON AND EARLY EVENING. TS EXPECTED TO IMPACT ALL TAF SITES
DURING THE EVENING AND OVERNIGHT WITH LITTLE CONFIDENCE IN EXACT
TS TIMING. DO FEEL TS WILL HOLD OFF AFTER 00Z AND WILL MOVE OUT
BY 09Z TO 14Z WITH IFR CIGS THROUGH THE REST OF THE TAF PERIOD.

BARJENBRUCH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 19, 3:14 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
314 PM CDT THU MAY 19 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-202015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
314 PM CDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS DEVELOPING IN CENTRAL KANSAS THIS AFTERNOON WILL
TRACK NORTHEAST AND MAY AFFECT AREAS WEST OF A BELLEVILLE TO CLAY
CENTER TO COUNCIL GROVE LINE DURING THE EVENING HOURS. THESE
STORMS WILL BE CAPABLE OF PRODUCING TORNADOES...HAIL UP TO THE
SIZE OF GOLF BALLS AND WINDS UP TO 70 MPH.

THUNDERSTORMS WILL MERGE INTO A COMPLEX OF THUNDERSTORMS
OVERNIGHT AND MOVE ACROSS NORTH CENTRAL...NORTHEAST AND EAST
CENTRAL KANSAS. HAIL UP TO THE SIZE OF QUARTERS...GUSTY WINDS UP
TO 60 MPH AND HEAVY RAIN ALONG WITH LOCALIZED FLASH FLOODING WILL
BE POSSIBLE WITH THESE THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL THUNDERSTORMS ARE LIKELY FRIDAY AND FRIDAY NIGHT...
WITH SOME POTENTIAL FOR SEVERE STORMS ONCE AGAIN. WHILE DAMAGING
WIND...LARGE HAIL...AND LOCALIZED FLOODING WILL BE THE GREATEST
THREATS...THERE WILL BE A LOW END POTENTIAL FOR TORNADOES NEAR
AND SOUTH OF INTERSTATE 70 DURING THE LATE AFTERNOON AND EVENING
HOURS.

THUNDERSTORM CHANCES CONTINUE THROUGH MUCH OF THE WEEKEND AND
NEXT WEEK. FLOODING POTENTIAL WILL INCREASE THROUGH EARLY NEXT
WEEK GIVEN THE POTENTIAL FOR MULTIPLE ROUNDS OF THUNDERSTORMS AND
ABUNDANT MOISTURE IN THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM NEAR AND WEST OF A
LINE FROM NEAR BELLEVILLE...TO CLAY CENTER TO COUNCIL GROVE.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 12:28 AM CDTSpecial Weather StatementTOPDickinson32 min
May 19, 1:09 AM CDTSpecial Weather StatementTOPLyon36 min
May 19, 1:57 AM CDTAreal Flood AdvisoryTOPLyon63 min
May 19, 2:32 AM CDTSpecial Weather StatementTOPCloud28 min
May 19, 2:45 AM CDTSevere Thunderstorm WarningTOPCloud34 min
May 19, 2:56 AM CDTAreal Flood AdvisoryTOPCoffey, Osage64 min
May 19, 2:59 AM CDTAreal Flood AdvisoryTOPLyon61 min
May 19, 3:37 AM CDTAreal Flood AdvisoryTOPAnderson, Franklin53 min
May 19, 4:39 AM CDTAreal Flood AdvisoryTOPAnderson, Franklin66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.